A common problem among people with CML is joint pain – achiness, stiffness, swelling or pain in the bones. Sometimes the problem is just aging, but it can be a symptom of CML itself or the medication you’re taking.
Joint pain can get better after you start treating your CML as your blood counts normalize. However, in the early weeks of starting a treatment, about 1 in 3 people notices some pain and stiffness, although usually it isn’t severe.
The first solution is to try an over-the-counter pain medication, such as Tylenol, Motrin/Advil or Aspirin.These can provide some relief, but they should be thought of as a short-term solution. If the problem persists, it’s best to talk to your hematologist or family doctor about devising a longer term solution.
One concern is that a drug like Gleevec may interact with Tylenol and the combination may alter how Gleevec is metabolized and can cause liver damage (Nassar and colleagues. Ind J Pharmacol 2009;41:167-172; Riduejo and colleagues. World J Gastroenterol 2007;13:6608-6611). Problems may also occur with Tylenol and other TKIs (Liu and colleagues. Br J Clin Pharmacol 2011;71:917-921).
Joint pain usually improves after a few weeks of being on a TKI, although it may take a few months for the problem to go away. But talk to your doctor about how to manage the problem if the pain persists or is causing difficulties in your life.